Atypical femoral fracture. A diagnostic challenge in glucocorticoid-induced osteoporosis
Case report, 150 - 153Tag this article
We report a 63-year old postmenopausal woman who presented a bilateral atypical femoral fracture (AFF) during treatment with alendronate for glucocorticoid-induced osteoporosis. She was treated with chronic high-doses of gluWe cocorticoids for immune thrombocytopenic purpura. After 7 years of antiosteoporotic treatment with alendronate with apparently good clinical response, according to BMD and bone marker assessment, she developed a bilateral AFF. We show the BMD, TBS and biochemical evolution of bone turnover markers during the follow-up of this patient prior to the development of the fracture. The present case, illustrates several interesting aspects related to the treatment and monitoring of glucocorticoid–induced osteoporosis, such as the insufficient value of BMD assessment in the monitoring of treatment, and the potential usefulness of TBS in the evaluation of this clinical condition. In addition, this case shows the importance of bone remodelling in AFF development.
KEY WORDS: atypical femoral fracture; TBS; osteoporosis; bisphosphonate; BMD; alkaline phosphatase.